I would like to know if I should go on cholesterol-lowering medication at this time. I am a 41 year old female with a family history of high cholesterol on my mother's side. My not-so-good personal numbers (based on my last test one and a half years ago) are: Total 276, HDL 72, LDL 171, VLDL 33, TRIG 166, Ratio 3.8. I have been watching my numbers since I was about 25. The LDL has not varied much. The HDL has risen from the 50's to the 70's in the past three years. My triglycerides were about 170, then rose sharply to the 300's two years ago, then subsided again--this may be because I have been watching my sugar intake a lot more the last couple of years. The total has risen from the 250's to current level just recently. The ratio has improved. My father is 77 and has normal cholesterol but has recently been diagnosed with diabetes--mild so far. My mother is almost 73 and had high cholesterol (higher than mine actually) and has been on various meds for quite a few years. Older brother has numbers like mine and has been on meds for maybe five years. Aunt (mother's 80- year old sister) has been put on meds. None of them have heart disease that I know of--although my mother's mother had 'hardening of the arteries' and senility, possibly Alzheimer's, though she lived to be almost 89. So, why not take medication myself? My big concern is safety of the meds. A lot of people in my family actually live into their 80's and even 90's, so that could mean I could be on these medications for a long while. I am really afraid that they could have detrimental effects that nobody knows about yet because they haven't been around that long, and they probably haven't been studied for long term harmful effects. My family is 0 for 3 on Lipitor. It caused severe muscle weakness in all three individuals. Now my mother is on Tricor, brother on Pravachol, aunt unknown. But I worry about the statins in general, and especially about their long-term effects on the liver or other systems. I really feel caught between a rock and a hard place with this. The constant ads on the TV are enough to scare anyone, although I know they are just pushing their new drugs. I feel like I'm either going to have a heart attack, and everyone will say ' well duh! Look at your cholesterol level!' OR I will destroy my liver with the meds, and everyone will say ' well duh! The drugs had dangerous side effects!' So, what would you advise for me (or your sister, daughter, etc, in my position)? Oh, one more thing, please be gentle. I have a lot of health anxiety and it doesn't do me any good to get freaked out by scary diagnoses. Believe me, I already know my numbers are far from ideal. Thank you.--Kerri W.
I generally follow the NCEP cholesterol guidelines, found here:
Generally, those with 0-1 cardiac risk factors (i.e. smoking, hypertension, family history) the goal LDL is less than 160. Treament is optional between 160-190 and recommended for levels greater than 190. The recommendations are more aggressive the more risk factors you have.
With your LDL of 171, drug therapy should be considered and discussed with your personal physician. Regarding the side effects, they affect 1-2 percent of the population. Of note, they are over-the-counter in the UK. When monitored correctly, they are relatively safe medications.
I would discuss this option with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
I know exactly how you feel about statin drugs. I too am scared to death of them. My Cholesterol was 302 with an LDL of 230. I eath very healthy, do exercise and I strongly believe that my high cholesterol is a side effect from another drug I'm taking. (read about it) I tried all kinds of "natural stuff" to get my cholesterol down but to no avail. I finally gave in more so because I got tired of my doctor's lectures about "what a walking time bomb I was" and let him give me a prescription for 20mg of Zocor. In only ONE MONTH my cholesterol dropped frm 302 to 209, so far NO side effects. AND I took the 20mg of Zocor "every other night" instead of "every night" as I was suppose to. A doctor of one of my husband's co-workers told him that he (the doctor) takes Zocor every other night so I thought if a doctor doesn't want to take it every night why should I? My doctor wants me to continue taking it. At my next appointment at the end of March if my cholesterol has dropped even more I will ask him if I can discontinue the Zocor. You're right the serious side effects can come out much later. And I do NOT want to take this stuff for the rest of my life.
Forgot to mention that I asked my doctor if my high cholesterol could be a possible side effect from another drugh I'm taking and even showed him the print out where it stated "possible rise in cholesterol and glucose levels" but he ignored it and insisted that I keep on taking it and put me on Zocor.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.